Too early to start meds?
Jan 6, 2008
I tested positive in October 2007, just 3 months ago. My first labs showed cd4 of 480 / 26% and viral load of 3990. I've never had symptoms that I was aware of, and still have good health. I'm 53 yo. My Dr. wants me to consider Truvada, Reyataz 300mg., and Norvir 100mg. once a day. The potential side effects of these are a little scary and it seems like this is a regimen for much later in treatment. I was hoping to avoid medications all together for a little while. Does it seem a little early to be starting treatment, and is this really a good starter regimen? This regimen also seems like the 'generic' treatment from the new guidelines, is this correct?
Response from Dr. Wohl
The US guidelines recommend treatment to pretty much all persons with a CD4 cell count below 350. Your count is above this threshold; however, some HIV doctors feel that there are data suggesting waiting until a count of 350 is waiting too long. Further, your viral load is low and this may well indicate that your CD4 cell count is unlikely to drop like a stone in the near future. The when to start question is one that engenders active debate and research to address this issue is being conducted. Meanwhile, patients and their clinicians are best served by examining the guidelines and their rationale as well as emerging data on the effects of on going HIV replication on the brain, cardiovascular system and immune system.
If you want to take an aggressive approach to your infection, treatment know may suit you. If you are not a 'pill person' and can not envision taking 3 pills a day for years to come, then waiting is probably prudent.
As far as the med choice, Reyataz/Norvir/Truvada is not generic or second rate. It is a very popular initial regimen that is preferred by many, despite a lack of boat loads of data on this particular combo, because it is once a day, has a low pill count and should be potent. The side effects are generally mild and manageable for most.
Talk over your concerns with your doc and friends. Ask you doc what she/he would do if in your exact situation. There is no wrong answer as long as it is honest.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.